MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD

PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD
Catalog Number 400SMTSTD1160
Medical Device Problem Code Detachment Of Device Component (1104)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 10/19/2017
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The pet lock was intact on the proximal end of the pusher assembly.The pusher assembly was kinked in multiple locations throughout its length.The embolization coil was detached from the pusher assembly, the pe fibers were fractured, and the proximal constraint sphere was inside the distal detachment tip (ddt).The embolization coil was unwound with dried blood trapped within.Evaluation of the returned device revealed the embolization coil was detached from the pusher assembly and the pe fibers were fractured.Fracture of the pe fibers typically occurs due to forceful retraction of the smart coil against resistance, and will allow the embolization coil to detach.Further evaluation revealed the embolization coil was unwound and the pusher assembly was kinked in multiple locations.The unwinding of the detached embolization coil likely occurred during attempts to retrieve the coil with a snare.The kinks observed in the pusher assembly were likely incidental and may have occurred during packaging for return to penumbra.Penumbra coils and catheters are inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure to treat an intra-cerebral aneurysm using penumbra smart coils (smart coil).During the procedure, while attempting to retract a smart coil into a non-penumbra microcatheter for repositioning, the smart coil unintentionally detached outside of the microcatheter and in the aneurysm.The physician then used a snare device to remove the detached smart coil, but the smart coil fragmented into pieces during the attempt to snare.Majority of the coil was removed by the snare device.However, some fragments remained outside the aneurysm inside the patient¿s body.The procedure then continued using additional coils and the same microcatheter.There was no report of an adverse effect to the patient.

Brand Name
PENUMBRA SMART COIL
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key7104779
Report Number3005168196-2017-02190
Device Sequence Number1934270
Product Code HCG
UDI-Device Identifier00814548014425
UDI-Public00814548014425
Combination Product (Y/N)N
Initial Reporter StateAZ
Initial Reporter CountryUS
PMA/510(K) Number
K160832
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 11/13/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Physician
Device Expiration Date02/28/2022
Device Catalogue Number400SMTSTD1160
Device Lot NumberC00991
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer11/29/2017
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 11/13/2017
Initial Report FDA Received Date12/11/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;